Medically reviewed by Drugs.com. Last updated on Apr 30, 2022.
Stevens-Johnson syndrome (SJS) is a rare, serious disorder of the skin and mucous membranes. It's usually a reaction to medication that starts with flu-like symptoms, followed by a painful rash that spreads and blisters. Then the top layer of affected skin dies, sheds and begins to heal after several days.
Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on removing the cause, caring for wounds, controlling pain and minimizing complications as skin regrows. It can take weeks to months to recover.
A more severe form of the condition is called toxic epidermal necrolysis (TEN). It involves more than 30% of the skin surface and extensive damage to the mucous membranes.
If your condition was caused by a medication, you'll need to permanently avoid that drug and others like it.
Stevens-Johnson syndrome is a serious adverse reaction of the skin and mucous membranes. Signs and symptoms include blisters, rash and skin pain.
One to three days before a rash develops, you may show early signs of Stevens-Johnson syndrome, including:
- A sore mouth and throat
- Burning eyes
As the condition develops, other signs and symptoms include:
- Unexplained widespread skin pain
- A red or purple rash that spreads
- Blisters on your skin and the mucous membranes of the mouth, nose, eyes and genitals
- Shedding of skin within days after blisters form
When to see a doctor
Stevens-Johnson syndrome requires immediate medical attention. Seek emergency medical care if you experience signs and symptoms of this condition. Drug-induced reactions may occur during the use of a medication or up to two weeks after discontinuing it.
Stevens-Johnson syndrome is a rare and unpredictable illness. Your health care provider may not be able to identify its exact cause, but usually the condition is triggered by medication, an infection or both. You may react to medication while you're using it or up to two weeks after you've stopped using it.
Drugs that can cause Stevens-Johnson syndrome include:
- Anti-gout medications, such as allopurinol
- Medications to treat seizures and mental illness (anticonvulsants and antipsychotics)
- Antibacterial sulfonamides (including sulfasalazine)
- Nevirapine (Viramune, Viramune XR)
- Pain relievers, such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)
Infections that can cause Stevens-Johnson syndrome include pneumonia and HIV.
Factors that increase your risk of developing Stevens-Johnson syndrome include:
- An HIV infection. Among people with HIV, the incidence of Stevens-Johnson syndrome is about 100 times greater than among the general population.
- A weakened immune system. The immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases.
- Cancer. People with cancer, particularly blood cancer, are at increased risk of Stevens-Johnson syndrome.
- A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
- A family history of Stevens-Johnson syndrome. If an immediate blood relative has had Stevens-Johnson syndrome, you may be at increased risk of getting it too.
- Genetic factors. Having certain genetic variations puts you at increased risk of Stevens-Johnson syndrome, especially if you're also taking drugs for seizures, gout or mental illness.
Stevens-Johnson syndrome complications include:
- Dehydration. Areas where the skin has shed lose fluids. And sores in the mouth and throat can make fluid intake difficult, resulting in dehydration.
- Blood infection (sepsis). Sepsis occurs when bacteria from an infection enter the bloodstream and spread throughout the body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
- Eye problems. The rash caused by Stevens-Johnson syndrome can lead to eye inflammation, dry eye and light sensitivity. In severe cases, it can lead to visual impairment and, rarely, blindness.
- Lung involvement. The condition may lead to an emergency situation in which the lungs can't get enough oxygen into the blood (acute respiratory failure).
- Permanent skin damage. When your skin grows back following Stevens-Johnson syndrome, it may have bumps and unusual coloring (dyspigmentation). And you may have scars. Lasting skin problems may cause your hair to fall out, and your fingernails and toenails may not grow as well as they did before.
- Consider genetic testing before taking certain drugs. The U.S. Food and Drug Administration recommends screening people of Asian and South Asian ancestry for a gene variation called HLA-B*1502 before starting treatment.
If you've had this condition, avoid the medication that triggered it. If you've had Stevens-Johnson syndrome and your health care provider told you it was caused by a medication, avoid that drug and others like it. This is key to preventing a recurrence, which is usually more severe than the first episode and can be fatal.
Your immediate blood relatives also might want to avoid this drug because sometimes this condition runs in families.
Tests and procedures used to diagnose Stevens-Johnson syndrome include:
- A review of your medical history and a physical exam. Health care providers often can identify Stevens-Johnson syndrome based on your medical history, including a review of your current and recently stopped medications, and a physical exam.
- Skin biopsy. To confirm the diagnosis, and rule out other possible causes, your health care provider removes a sample of skin for laboratory testing (biopsy).
- Culture. To rule out an infection, your health care provider takes a sample of skin, tissue or fluid for laboratory testing (culture).
- Imaging. Depending on your symptoms, your health care provider may have you undergo an imaging such as a chest X-ray to check for pneumonia.
- Blood tests. These are used to confirm infection or other possible causes.
Treating Stevens-Johnson syndrome requires hospitalization, possibly in an intensive care unit or a burn unit.
Stopping nonessential medications
The first and most important step in treating Stevens-Johnson syndrome is to stop taking any medications that may be causing it. If you're taking more than one drug, it may be hard to tell which drug is causing the problem. So your health care provider may have you stop taking all nonessential medications.
Supportive care you're likely to receive while in the hospital includes:
- Fluid replacement and nutrition. Because skin loss can result in significant loss of fluid from your body, replacing fluids is an important part of treatment. You may receive fluids and nutrients through a tube inserted in the nose and guided to the stomach (nasogastric tube).
- Wound care. Cool, wet compresses might help soothe blisters while they heal. Your health care team may gently remove dead skin and put petroleum jelly (Vaseline) or a medicated dressing over affected areas.
- Eye care. You may also need care from an eye specialist (ophthalmologist).
Medications used in the treatment of Stevens-Johnson syndrome include:
- Pain medication to reduce discomfort.
- Medication to reduce inflammation of the eyes and mucous membranes (topical steroids).
- Antibiotics to control infection, when needed.
- Other oral or injected (systemic) medications, such as corticosteroids and intravenous immune globulin. Studies show that the drugs cyclosporine (Neoral, Sandimmune) and etanercept (Enbrel) are helpful in treating this disease.
If the underlying cause of Stevens-Johnson syndrome can be eliminated and the skin reaction stopped, new skin may begin to grow within several days. In severe cases, full recovery may take several months.
Lifestyle and home remedies
If you have had Stevens-Johnson syndrome, be sure to:
- Know what caused your reaction. If your condition was caused by a medication, learn its name and that of others like it. Avoid them.
- Inform your health care providers. Tell all your health care providers that you have a history of Stevens-Johnson syndrome. If the reaction was caused by a medication, tell them which one.
- Wear a medical information bracelet or necklace. Have information about your condition and what caused it inscribed on a medical information bracelet or necklace. Always wear it.
Preparing for an appointment
Stevens-Johnson syndrome is an emergency medical condition. If you have signs and symptoms, call 911 or emergency medical help, or go to an emergency room immediately.
If you have time before you go:
- Put in a bag all the medications you've taken in the last three weeks, including prescription and nonprescription drugs. Take the bag with you, as it may help your health care provider figure out what triggered your condition.
- Ask a family member or a friend to come along. You may want to share relevant health information about yourself with your companion, so this person can help you when you talk with your health care provider.
Questions your health care provider may ask include:
- Have you had a flu-like illness recently?
- What other medical conditions do you have?
- What medications have you taken in the last three weeks?
While you're in the hospital, you'll likely have questions for your health care provider. It might help to keep a list of questions you have, such as:
- What caused my condition?
- How do I keep from having this reaction again?
- What restrictions do I need to follow?
- I have other medical conditions. How do I manage them together?
- How long will it take my skin to heal?
- Am I likely to have any permanent damage?